Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 13, 2021, 12:53 PM MDT for Larimer County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 12:53 PM MDT (18:53 UTC)
- Expired
- Jul 13, 2021, 1:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WWUS85 KBOU 131853
SPSBOU
Special Weather Statement
National Weather Service Denver CO
1253 PM MDT Tue Jul 13 2021
COZ033-131930-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1253 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 130
PM MDT...
At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pingree Park, or 28 miles west of Fort Collins, moving east at 10
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Pennock Pass and Pingree Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4055 10548 4056 10547 4054 10542 4052 10543
4049 10541 4051 10548 4049 10548 4050 10551
4049 10552 4048 10550 4046 10550 4045 10563
4058 10565 4058 10559 4055 10556 4055 10555
4059 10552 4059 10550
TIME...MOT...LOC 1853Z 265DEG 9KT 4052 10560
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 13, 10:46 AM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 10:46 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1046 AM MDT Tue Jul 13 2021 .UPDATE... Issued at 1027 AM MDT Tue Jul 13 2021 A northerly push came through early this morning which brought some brief breezy northerly winds, cooler air and little bit more low level moisture. There has also been some isolated convection around and east of the Palmer Divide, which is likely along a boundary between those northerlies and southeasterlies further out on the plains, though observations in the area are somewhat sparse. Those storms produced a little bit of lightning and light rain. I increased PoP in the area and added some low QPF to get us to the afternoon, and adjusted temperatures to match recent observations. Continue to look for increasing mid to upper level moisture in northwesterly flow aloft today ahead of the approaching shortwave, and scattered high based storms bringing mainly gusty winds and light precipitation in the afternoon and evening. && .SHORT TERM...(Today and tonight) Issued at 334 AM MDT Tue Jul 13 2021 Current water vapor shows moisture is slowly increasing across Colorado (even a couple sprinkles around), and that trend of increasing moisture will continue through the rest of the day. Precipitable water values are starting to climb per the latest GPS trends, rising about 0.10 to 0.20 inch in the last 9 hours. This moisture increase is almost exclusively limited to the mid and upper levels, as current surface dewpoints are still only in the 30s over most of the mountains and high valleys. The overall forecast of higher shower and storm coverage still looks good with the influx of mid/upper level moisture, as well as some weak upper level support on the front end of the shortwave moving across the Northern Rockies. However, these showers will be high based due to the still dry low levels. Thus, the main threat today will will be strong gusty winds to around 50 mph, and can't even rule out a couple severe gusts to around 60-65 mph given DCAPE near 1500 J/kg. MLCAPE will only be around a couple hundred J/kg, so lightning and storm intensity is expected to be limited. High temperatures will be quite warm and above normal levels again, but deep layer smoke from the western U.S. wildfires may take a couple degrees off potential highs again. For this evening, the bulk of convection and gusty winds should be spreading east across the plains, mostly focused along the initial outflow/downslope pushing off the Front Range this afternoon. That should leave behind just a little clearing, and just a little less smoke as flow becomes more westerly and thus less concentration from the worst fires burning in southern Oregon. .LONG TERM...(Wednesday through Monday) Issued at 334 AM MDT Tue Jul 13 2021 A short wave trough will be moving across the U.S. northern plains on Wednesday, and the sub-tropical ridge remains across southern California. This results in increased flow aloft over Colorado, about 25-35 kts at 500 mb. On the backside of the short wave trough and in the wake of a likely MCS in South Dakota, a cool front/outflow boundary should move across northeast Colorado by early afternoon. Temperatures should be quite a bit cooler behind the front, tempering the hottest part of the day and resulting in highs in the low to mid 80s across much of the plains though Lincoln and eastern Washington Counties may still reach 90 with a later arrival of the cooler air. Moisture and easterly flow will increase behind the front but not until later in the evening, where PW values may exceed 1.0" along the foothills, and 1.25" across far eastern Colorado. Ingredients are in place for a decent rainfall east of the Divide but there is plenty of uncertainty in amounts and coverage. The cooler air may cap convection initially during the afternoon hours until better low level moisture is advected into the area early in the evening when the winds turn easterly well behind the front/outflow boundary, but stability will be on the increase during the evening hours as well. Convection that forms late afternoon into the evening hours may be able to tap into ~1,000 J/kg instability if the air is not as cool behind the front or the increase in moisture arrives earlier. There should be ~35 kts of 0-6 km shear so any convection should be somewhat organized and moving at a pretty decent clip. It's hard to pinpoint any favored areas for heavier rainfall so will broad brush higher PoPs for the Continental Divide and eastern foothills in the mid afternoon, then spread them east over time, reaching Denver metro area late afternoon and the eastern plains through midnight and even a little later given the increased moisture expected. At this time we do not expect severe weather and with storm motions moving well, the flooding threat should be low though the burn scars in Larimer and Boulder Counties will need to be watched closely. West of the Divide, models are hinting at a dry punch into Jackson and perhaps even Grand County so we have reduced PoPs quite a bit for Wednesday. Summit and Park Counties should still have enough PW and instability to generate a good chance of afternoon thunderstorms (>50%). Convection should move east of our area by 2AM if not sooner. On Thursday the mid-level moisture is pushed further southeast in the northwest flow. Overall thunderstorm chances will be less across much of the area but with PW values still hovering around an inch just east of the foothills to the Kansas border, and better surface heating than Wednesday, expect scattered showers and thunderstorms to again develop during the afternoon across the higher elevations and move southeast across the plains. Coverage should be less than Thursday, but instability is about the same. Highest Pops (>50%) should be across Park County, the southern foothills in Jefferson and Clear Creek Counties, and the Palmer Divide. Highs across the plains and I-25 urban corridor should be in the upper 80s, and in the mountain valleys 70s to low 80s. On Friday the ridge migrates eastward over Arizona. Flow aloft weakens over us and should be pretty much westerly. This should help with the smoke from Oregon and N. CA as it will get advected north of us. Of course, fires nearby like the one in the Park Range, if it burns hot, would generate more localized smoke across northern Colorado but overall we think the smoke situation should be improved. There is a fair amount of low-level moisture across far eastern Colorado, and with good southeast flow, a Denver Cyclone should set up and bring some moisture near the I-25 corridor. The convergence zone induced by the Denver Cyclone would be a focus for afternoon storms, but coverage should be about the same or less than Wed/Thu. There is also enough moisture for convection to develop across the east slopes, but in general it looks to be drier in the low levels and a little more stable than previous days. 700 mb temps warm a few degC as well, and with less smoke around, highs should return to the 90s across the plains, with 70s to low 80s in the mountain valleys and eastern foothills. Ensemble solutions begin to diverge this weekend into next week. The GFS and it's ensemble members trend the ridge into western Wyoming by Monday, while the EC and it's ensemble members keep it more over the south-central Wyoming by Monday. The EC's potential solutions would be hot and mostly dry, keeping the monsoonal moisture well south and southwest of our area. The GFS's potential solutions are cooler and a little wetter, especially on Sunday when some monsoonal moisture works into central Colorado. Overall, will keep PoPs in line with blended solutions which line up well with climatology, with 25-40% PoPs in the mountains and foothills and 10-20% across the plains each afternoon and evening. Highs should be in the 90s all three days across the plains with upper 70s to mid 80s in the mountain valleys and eastern foothills. A bright spot in this weekend's forecast and regardless of which ensemble system is more "right", is that the flow pattern should keep any smoke from CA or OR out of Colorado this weekend and into next early week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1027 AM MDT Tue Jul 13 2021 Expect VFR conditions through the TAF period. Smoke will reduce slant range visibility through the evening, then increasing moisture and more westerly flow aloft should lead to lower overall smoke concentrations. Scattered storms and showers are expected to come off the high terrain this afternoon and bring erratic gusty winds, light precipitation and limited lightning. Peak wind gusts around 40-45 knots will be possible from these high based storms, most likely between 21Z and 01Z. We have moved to VCTS in the TAF with a TEMPO for variable gusts. && .FIRE WEATHER... Issued at 334 AM MDT Tue Jul 13 2021 There are some fire weather concerns with regard to dry lightning today, as surface moisture and humidity will still be lower. However, most storms should produce at least a brief period of light to moderate rain as mid level moisture appears to be increasing sufficiently for measurable rainfall from the stronger cells (thunderstorms). If a wildfire does start, immediate suppression efforts may be limited by the gusty outflow winds. On the eastern plains, south winds will increase with gusts around 30 mph, but humidity will stay above critical thresholds despite the very warm temperatures. Fire wx concerns are much less Wednesday through the weekend with mostly light winds other than near thunderstorms, and each afternoon will have diurnal thunderstorms in the higher elevations and foothills spread east during the late afternoon and evening hours. Not much rainfall is expected but enough moisture and rainfall should be around to alleviate fire wx concerns. && .HYDROLOGY... Issued at 334 AM MDT Tue Jul 13 2021 Mid level moisture will continue to increase through today, resulting in higher shower and storm coverage this afternoon and early evening. Low level moisture is still limited, so most storms will still be high based. Therefore, there's just a limited threat of a stronger storm producing minor impacts. Peak rainfall would be 0.25 to 0.50 from an isolated stronger storm. Wednesday looks to be the day with the best coverage and potential for higher intensity of rainfall in the extended period. The greatest risk would be across Cameron Peak and Calwood burn scars given the best moisture and upslope flow will be in those areas during the afternoon hours. Thursday though the weekend there are slight chances of thunderstorms across much of the area typical for mid July, especially across the higher elevations in the mountains. At this time impacts to burn areas and elsewhere look minimal. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EJD SHORT TERM...Barjenbruch LONG TERM...Schlatter AVIATION...EJD FIRE WEATHER...Barjenbruch HYDROLOGY...Barjenbruch/Schlatter
Hazardous weather outlook, Jul 13, 10:58 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Tue Jul 13 2021 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Tue Jul 13 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Some isolated storms around and east of the Palmer Divide this morning have brought a little lightning, breezy winds and light precipitation. Scattered showers and thunderstorms will develop by this afternoon, with the main threat being strong and gusty outflow winds to around 50 mph. A couple spots may see a brief gusts reaching severe criteria of 60 mph. Recent burn areas will only have a limited risk of any flooding, as even the stronger storms today should produce only up to about half an inch of rain. The main threat of strong, gusty winds will shift to the eastern plains this evening. Smoke from the wildfires around the western states will remain over the region through tonight, but some thinning may occur this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moisture will increase Wednesday, which will mean greater coverage and intensity of showers and storms. An elevated threat of flash flooding is expected for the Cameron Peak and Calwood burn areas, and a few isolated strong storms may bring small hail and strong outflow winds as primary hazards. Thursday and Friday should see gradually warmer and drier conditions with lower precipitation chances and a more limited threat of burn area flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jul 13, 12:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1253 PM MDT Tue Jul 13 2021
COZ033-131930-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1253 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 130
PM MDT...
At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pingree Park, or 28 miles west of Fort Collins, moving east at 10
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Pennock Pass and Pingree Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4055 10548 4056 10547 4054 10542 4052 10543
4049 10541 4051 10548 4049 10548 4050 10551
4049 10552 4048 10550 4046 10550 4045 10563
4058 10565 4058 10559 4055 10556 4055 10555
4059 10552 4059 10550
TIME...MOT...LOC 1853Z 265DEG 9KT 4052 10560
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:43 PM MDT | Areal Flood Advisory | BOU | Larimer | 92 min |
| Jul 13, 3:57 PM MDT | Special Weather Statement | BOU | Adams | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.